Texas, 2016

Damaging Wind in Texas, July 10, 2016

July 10, 2016 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the South Plains on the afternoon of the 10th atop a very mixed and hot boundary layer. One of these storms became severe as it produced severe wind gusts near Plains (Yoakum County) for 20 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the South Plains on the afternoon of the 10th atop a very mixed and hot boundary layer. One of these storms became severe as it produced severe wind gusts near Plains (Yoakum County) for 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 5:20 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 10, 5:20 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
620 PM CDT SUN JUL 10 2016

.AVIATION...
Thunderstorm activity west of the KLBB terminal is expected to
remain west of the site at this point. Storms have not tended to
be very gusty and trends suggest that winds should remain
southerly with only some mid and high level debris clouds.
Otherwise, VFR will persist outside of convection.

&&

.PREV DISCUSSION... /issued 333 PM CDT SUN JUL 10 2016/

SHORT TERM...
Mid level high pressure in clear control of SW US weather today.
Much less in the way of cloud cover and surface temperatures near
the New Mexico border have already climbed to at or above 100
degrees with readings well into the 90s elsewhere across CWA as of
1930Z. SPC mesoanalysis indicates less CAPE and more CIN than
this time yesterday, but certainly cannot rule out a stray
thunderstorm late this afternoon or early evening, mainly favoring
the western South Plains/extreme SW Panhandle. NAM 12Z run
suggests an MCS could affect the extreme SE Panhandle very late
tonight into post-sunrise Monday morning, but has little support
from other solutions. Will continue to keep grid pops below 15%
forecast area wide as the far majority will remain dry, but
probably not everyone.

Otherwise, surface pressure trough will maintain a breezy south
wind through Monday and we will add a couple more degrees for
highs Monday under slowly expanding layer thickness, rendering all
locations near the century mark once again.  JW

LONG TERM...
12Z models remain in agreement keeping the center of a flat ridge
centered over southern AZ/NM into northern Mexico through
Thursday. This will keep temperatures at or a degree or two above
normal through this week which will mean readings right around the
century mark. Mid-level moisture remains rather meager but hot
temperatures and deep boundary layer mixing may still produce
isolated storms mainly across the western South Plains in the late
afternoon and early evening. Too hard to pinpoint the when and
where so will keep a dry forecast going through this cycle.

One difference that has popped up in the 12Z models is the center
of the ridge is now forecast to shift to the north and east for
next weekend and the very end of this forecast cycle. As is the
usual case, there are pretty big differences between the GFS and
ECMWF on the timing of this happening. The ECMWF has the center of
the ridge centered over the forecast area for Saturday which would
mean temperatures over 100 for the forecast area, while the GFS
has the ridge breaking down thanks to a strong easterly wave
moving westward. Will have to see how the models handle this trend
as it could mean hot temperatures or cooler weather with
increasing coverage of precipitation should the easterly wave move
over the area. Again, it is too early to pinpoint what will happen
so will keep temperatures near the century mark with a dry
forecast...for now.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

99/99/26
Hazardous weather outlook, Jul 10, 2:58 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN JUL 10 2016

TXZ021>044-112100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
358 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND
EVENING...PARTICULARLY ACROSS THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE. A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JW

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yoakum

When
July 10, 6:15 PM CST to 6:35 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains recorded wind gusts up to 67 mph for 20 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636502.